Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Geometric indices
and the Alexander polynomial of a knot

Author: Hirozumi Fujii
Journal: Proc. Amer. Math. Soc. 124 (1996), 2923-2933
MSC (1991): Primary 57M25
MathSciNet review: 1343693
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is well-known that any Laurent polynomial $\Delta (t)$ satisfying $\Delta (t)\allowbreak \doteq \Delta (t^{-1})$ and $\Delta (1) = \pm 1$ is the Alexander polynomial of a knot in $S^3$. We show that $\Delta (t)$ can be realized by a knot which has the following properties simultaneously: (i) tunnel number 1; (ii) bridge index 3; and (iii) unknotting number 1.

References [Enhancements On Off] (What's this?)

  • 1. A. Bleiler and Y. Moriah, Heegaard splittings and branched coverings of $B^3$, Math. Ann. 281 (1988), 531--543. MR 89k:57006
  • 2. J. Conway, An enumeration of knots and links and some of their related properties. In : Computational problems in Abstract Algebra (Oxford 1967). Pergamon Press (1970), pp. 329--358. MR 41:2661
  • 3. M. Culler, C. Gordon, J. Luecke, and P. Shalen, Dehn surgery on knots, Ann. of Math. 125 (1987), 237--300. MR 88a:57026
  • 4. P. Freyd, D. Yetter, J. Hoste, W. B. R. Lichorish, K. C. Millett, and A. Ocneanu, A new polynomial invariant of knots and links, Bull. Amer. Math. Soc. 12 (1985), 239--246. MR 86e:57007
  • 5. Hartley, R.: On two-bridged knots polynomials, J. Austral. Math. Soc. 28 (1979), 241--249. MR 81a:57006
  • 6. T. Kanenobu, Genus and Kauffman polynomial of a $2$-bridge knot, Osaka J. Math. 29 (1992), 635--651. MR 93h:57010
  • 7. A. Kawauchi, On coefficient polynomials of the skein polynomial of an oriented link, Kobe J. Math. 11 (1994), 49--68. CMP 95:06
  • 8. H. Kondo, Knots of unknotting number one and their Alexander polynomials, Osaka J. Math. 16 (1979), 551--559. MR 80g:57008
  • 9. F. B. Kronheimer and T. S.Mrowka, Gauge theory for embedded surfaces, I, Topology. 32 (1993), 773--826. MR 94k:57048
  • 10. W. B. R. Lickorish, The unknotting number of a classical knot, Comtemp. Math. 44 (1985), pp. 117--121. MR 87a:57012
  • 11. W. B. R. Lickorish and K. C. Millett, A polynomial invariant of oriented links, Topology. 26 (1987), pp. 107--141. MR 88b:57012
  • 12. J. M. Montesinos, Surgery on links and double branched covers of $S^3$, Ann. Math. Studies. 84 (1975), pp. 227--259. MR 52:1699
  • 13. K. Morimoto, On the additivity of $h$-genus of knots, Osaka J. Math. 31 (1994), 137--145. MR 95d:57006
  • 14. K. Morimoto and M. Sakuma, On unknotting tunnel number for knot, Math. Ann. 289 (1991), 143--167. MR 92e:57015
  • 15. J. H. Przytycki and P. Traczyk, Invariants of links of Conway type, Kobe J. Math. 4 (1987), 115--189. MR 89h:57006
  • 16. D. Rolfsen, Knots and Links, Publish or Perish, Berkeley, 1970. MR 58:24236
  • 17. T. Sakai, A remark on the Alexander polynomials of knots, Math. Sem. Notes Kobe Univ. 5 (1977), 451--456. MR 58:12998
  • 18. T. Sakai, Polynomials of invertible knots, Math. Ann. 266 (1983), 229--232. MR 85f:57004
  • 19. M. Scharlemann and A. Thompson, Unknotting number, genus, and companion tori, Math. Ann. 280 (1988), 191--205. MR 89d:57008
  • 20. H. Schubert, Über eine numerische Knoteninvariante, Math. Z. 61 (1954), 245--288. MR 17:292a

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 57M25

Retrieve articles in all journals with MSC (1991): 57M25

Additional Information

Hirozumi Fujii
Affiliation: Department of Mathematics, Osaka City University, Sugimoto, Sumiyoshi, Osaka, Japan

Keywords: Tunnel number, bridge index, Alexander polynomial
Received by editor(s): March 15, 1995
Communicated by: Ronald Stern
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society